Alert archive / Alabama / Small Craft Advisories in 2025

Small Craft Advisory 7, NWS Mobile, AL

January 17, 2025

NWS Mobile, AL issued this small craft advisory at Jan 17, 2025, 3:16 AM CST. It took effect at Jan 17, 2025, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2025, 3:16 AM CST (09:16 UTC)
In effect from
Jan 17, 2025, 9:00 PM CST
Expired
Jan 18, 2025, 9:06 AM CST
In force
12 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

399 
WHUS74 KMOB 170916
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
316 AM CST Fri Jan 17 2025

GMZ670-675-171800-
/O.NEW.KMOB.SC.Y.0007.250118T0300Z-250118T1800Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
316 AM CST Fri Jan 17 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SATURDAY...

* WHAT...Southwest winds around 20 kts with gusts up to 25 kts and 
  seas 2 to 5 ft expected.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...From 9 PM this evening to noon CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
403 
WHUS74 KMOB 171927
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
127 PM CST Fri Jan 17 2025

GMZ670-675-180330-
/O.CON.KMOB.SC.Y.0007.250118T0300Z-250118T1800Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
127 PM CST Fri Jan 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST SATURDAY...

* WHAT...Southwest winds around 20 kt with gusts up to 25 kt and 
  seas 2 to 5 ft expected.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...From 9 PM this evening to noon CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
116 
WHUS74 KMOB 180250
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
850 PM CST Fri Jan 17 2025

GMZ670-675-181100-
/O.CON.KMOB.SC.Y.0007.250118T0300Z-250118T1800Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
850 PM CST Fri Jan 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

* WHAT...South winds around 20 kt with gusts up to 30 kt and seas
  2 to 5 ft expected.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until noon CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
269 
WHUS74 KMOB 180940
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
340 AM CST Sat Jan 18 2025

GMZ670-675-181745-
/O.CON.KMOB.SC.Y.0007.000000T0000Z-250118T1800Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
340 AM CST Sat Jan 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
619 
WHUS74 KMOB 181506
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
906 AM CST Sat Jan 18 2025

GMZ670-675-190030-
/O.CAN.KMOB.SC.Y.0007.000000T0000Z-250118T1800Z/
/O.NEW.KMOB.SC.Y.0008.250119T0900Z-250120T1800Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
906 AM CST Sat Jan 18 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SUNDAY TO NOON CST
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT THIS MORNING IS CANCELLED...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...From 3 AM Sunday to noon CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The Small Craft Advisory that was in effect
  this morning has been cancelled due to winds dropping below
  advisory criteria. A new Small Craft Advisory is now in effect
  starting early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>636-650-655-190030-
/O.NEW.KMOB.SC.Y.0008.250119T0900Z-250120T1800Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
906 AM CST Sat Jan 18 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SUNDAY TO NOON CST
MONDAY...

* WHAT...North winds around 20 kt with gusts up to 30 kt and seas
  1 to 4 ft expected.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...From 3 AM Sunday to noon CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 11:15 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 16, 11:15 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
1115 PM CST Thu Jan 16 2025

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1115 PM CST Thu Jan 16 2025

VFR conditions expected through the forecast. Surface high pressure
will shift light northerly winds to southeast 5 to 10 knots by
Friday evening.
/16

&&

.PREV DISCUSSION... /issued 615 PM CST Thu Jan 16 2025/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 615 PM CST Thu Jan 16 2025

VFR conditions will prevail through the next 24 hours. /13

PREV DISCUSSION... /issued 444 PM CST Thu Jan 16 2025/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR AND SHORT TERMS...
(Now through Saturday Night)
Issued at 444 PM CST Thu Jan 16 2025

The near and short term period will start off dry tonight through
early Friday evening, but chances for rain increasing late Friday
night through Saturday (especially Saturday morning). Weak high
pressure will be over the region through Friday, but will be
breaking down Friday night through Saturday evening as weak low
pressure drifts east across our area. It currently appears that the
highest (rain chances will come after midnight Friday night and
continue through early Saturday morning, when we will be looking at
80-90 percent PoPs moving west to east across the area. There could
be some lingering PoPs through Saturday afternoon, but generally
more scattered, in the 30 to 40 percent range. It appears that
showers and a few embedded general thunderstorms will be the main
impact, with little to no signal for and strong to severe impacts.
Low-level warm advection atop a still somewhat cool and stable
boundary layer will tend to favor elevated convection, and while
models do indicate some strengthening flow aloft during the period
that will result in some shear that would otherwise support
organized storms, the combination of a boundary layer not conducive
for surface-based storms, and weak instability aloft, suggests that
severe threat should remain no more than minimal at best across this
region. A strong cold front will then move east across the area
Saturday night, ending the precipitation chances but brining in the
leading edge of some very cold air. There will be a gradual
moderation of temperatures through most the near/short period, with
the beginning of a sharp drop in temperatures by the end of the
period (Saturday night). Lows tonight mainly in the low to mid 30s
over inland zones, 40s along the coast. Highs Friday primarily in
the lower 60s, with a few mid 60s at the coast. Friday night will be
a little warmer, with lows in the 40s well inland and 50s further
toward the coast. Saturday highs will be in the upper 60s to lower
70s across the entire region, but Saturday night lows will be
dropping ranging from the low to mid 30s west of I-65 and lower 40s
over interior south central AL counties east of I-65 as well as over
the western FL panhandle and the immediate coastal areas around the
Mobile Bay region. DS/12

LONG TERM...
(Sunday through Thursday)
Issued at 444 PM CST Thu Jan 16 2025

An impactful period of bitterly cold temperatures and potentially
hazardous (to even dangerous) winter weather remains possible
next week across the local area. Unfortunately, there still
remains a lot of uncertainty with the winter weather potential.
Therefore, I will split the remainder of this discussion into a
"what we know" section and a "what we don't know at this time"
section where I will break down the potential scenarios.

What we know... Longwave troughing sets up across the eastern half
of the CONUS through the period. An embedded shortwave will round
the base of the longwave sometime on Tuesday and will pass overhead
by Tuesday evening. At the surface, a cold front will have moved
through the area Saturday night. Behind it, a massive high pressure
system will help to send a very cold, arctic airmass into the
region. Temperatures Monday and Tuesday may only reach the mid to
upper 30s for highs across the area, with a few locations along the
immediate coast breaking the 40 degree mark. This is nearly 20 to 25
degrees below climatological norms for this time of year. Lows will
be bitterly cold from Sunday night through Tuesday night, with
temperatures ranging from the upper teens north to the mid 20s.
Factoring in winds, apparent temperatures (wind chills) may be in
the single digits to the lower teens across portions of the area. If
this trend continues, then we may need to break out the newly
created Extreme Cold Watches/Warnings across the area for apparent
temperatures below 10 degrees [15 degrees] for interior [coastal]
areas. It should be stressed, though, that regardless of if we hit
this criteria or not, it will still be extremely cold for a long
period of time for this area. Residents and visitors are urged to
make preparations to protect people, plants, pets, and pipes from
this cold weather. Temperatures should gradually warm by the middle
to latter part of the week. One other thing we are sure of is that
we are not expecting any precipitation on Sunday and Monday.

What we don't know at this time... The overall extent, timing, or
even existence of the possible winter weather threat for Tuesday.
Guidance today is frankly all over the place. Looking at the latest
runs, I can see one of three scenarios playing out and these are
described individually below:

Scenario 1: This scenario follows the latest operational GFS and
would be the 'floor' of the hazardous potential. The GFS suggests
that the very dry air in place would win out and PWATs on Tuesday
would remain around or less than 0.25 inches. Although it still
shows the shortwave moving overhead, the dry air would prevent any
precip from forming underneath it. Unfortunately, though, looking at
ensembles, a good majority do show at least some QPF on Tuesday, so
therefore this solution appears to be a low-end possibility at the
moment.

Scenario 2: This scenario follows the latest operational ECMWF and
would be the 'middle-of-the-road' in terms of hazardous conditions.
In this solution, moisture does begin to advect in out ahead of the
shortwave aloft. At the surface, a trough of low pressure attempts
to develop over the central Gulf, but doesn't fully form until it
passes the Florida peninsula and enters the western Atlantic.
Additionally, the best ascent appears to move quicker in this
scenario, bringing precip into the region late Tuesday morning and
ending late Tuesday afternoon. Looking at temperatures, the earlier
arrival of precip prevents temperatures from warming during the
afternoon and therefore keeping temps below freezing all day.
Profiles aloft also remain below freezing as WAA aloft cuts off
quicker, and therefore, the primary precip type would be snow. Some
accumulation would be expected in this scenario due to the cold
surface temperatures.

Scenario 3: This scenario follows the latest operational CMC and
ICON and would be the 'ceiling' of the hazardous potential. In this
solution, the surface trough appears to develop over the northern
Gulf, potentially forming into a low prior to crossing the northern
part of the Florida peninsula. This solution is also slower than
scenario 2 and does not bring the heaviest precip into the area
until the late afternoon and evening hours. What this does is it
allows for temperatures aloft (around the 850mb-700mb) to warm to
above freezing due to being in southwesterly flow aloft (and
therefore WAA) longer. This warm nose would be weaker and less
evident the further north you go. Surface temperatures may also rise
to above freezing, although modeled soundings show that wet bulb
profiles will be below freezing at the surface. Therefore, this
scenario would favor a rain to snow transition across the area, with
snow in the northern counties, rain offshore, and a zone of freezing
rain/sleet across our southern counties. Where exactly this zone
sets up is unknown at this time, but if this scenario does pan out,
then accumulation of snow and ice would be expected.

We will monitor these scenarios very closely over the coming days.
/96

MARINE...
Issued at 444 PM CST Thu Jan 16 2025

A light and somewhat variable (but probably mostly
offshore) flow will continue over the marine area tonight through
Friday before a slightly increased light to moderate onshore flow
then develops Friday night through Saturday as an area of low
pressure moves east across the region. A strong offshore flow then
develops by Saturday night and then continues through the early part
of next week in the wake of a strong cold front that will move south
across the marine area. DS/12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:38 AM CSTRip Current StatementMOBBaldwin, Mobile46 hr

Nearby

Small Craft Advisories in Alabama, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.